Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 220, NWS Springfield, MO

July 19, 2020Dade County, Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2020, 8:13 PM CDT for Dade County, Greene County, Polk County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2020, 8:13 PM CDT (01:13 UTC)
Expired
Jul 19, 2020, 8:45 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dade County, MO, Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 25 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 19, 6:33 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT Sun Jul 19 2020

.SHORT TERM...(Today through Monday)
Issued at 245 PM CDT Sun Jul 19 2020

As well depicted on satellite, the frontal boundary associated
with the shortwave over the northern Great Lakes has lost its push
over Missouri and meanders between I-70 and Highway 54 early this
afternoon. Also depicted well to the south of the front was plenty
of sunshine that has resulted in heat indices ranging from the
upper 90s to low 100s.

Short range challenge...and for that matter the forecast as a
whole...will be the extent of thunderstorm development. CAMs
models continue to depict varied amount of thunderstorms along the
front beginning around 4 PM/21z lasting into this evening...with
the better coverage extending west to east across central
Missouri.

With precipitable water reduced down into the 1.7-1.8
range, the threat for flooding has moderated somewhat; however
slow movement and potential for training cells along the front
remain a concern.

The good news is slightly drier and not quite as hot temperatures
are in store starting Monday and the Heat Advisory will be
allowed to expire this evening.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Jul 19 2020

Attention then forward to the potential for another cluster of
nighttime thunderstorms Monday night as a shortwave in the
northern stream advects across the northern tier of the country
and some shortwave energy rotates around the periphery of the
western edge of the upper ridge. At this time the better potential
for storms and heavier rainfall is expected to be west and north
of the forecast area but confidence is limited in this solution.

The Central Plains will continue to find itself on the southern
side of the westerlies leading to limited organized storm events
through the work week before the upper ridge builds back in toward
next weekend...keeping our spell of hot mainly dry weather intact.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun Jul 19 2020

There are chances for precipitation at all sites through much of
the TAF period, but the chances are quite low and conditional.
Best chances are at KSGF Monday afternoon, so included a PROB30
group for that. Otherwise, light winds and VFR conditions are
expected to persist.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Titus
Hazardous weather outlook, Jul 19, 3:38 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
338 PM CDT Sun Jul 19 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
338 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

A Heat Advisory is in effect into the early evening with heat
indices in the upper 90s to low 100s.

Thunderstorms will increase rapidly along a west to east
orientated frontal boundary over central Missouri. With good
instability but weak shear some marginally severe storms may
produce winds to 60 mph and small hail. The storms will also
produce locally heavy rain resulting in a limited flood threat
lasting into the night primarily north of Highway 54.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Overnight thunderstorms will likely continue into Monday morning
with better chances north of Highway 54. The greatest coverage
from these storms will be for flash flooding over northern
sections of the outlook area from west central into central
Missouri.

Another round of storms is expected late Monday into Tuesday with
a marginal/limited risk for severe storms along with pockets of
heavy rain and flooding.

Scattered, generally short lived, thunderstorms will be possible
on a daily basis Wednesday and Thursday primarily during the
afternoon, early evening and early morning hours.

Afternoon heat index values in the upper 90s to around 105
degrees are expected on a Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Special weather statement, Jul 19, 4:37 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
437 PM CDT Sun Jul 19 2020

MOZ056-192215-
Morgan MO-
437 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY UNTIL
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tipton. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse...                       Florence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3860 9284 3854 9278 3852 9307 3855 9306
      3864 9306 3869 9286 3868 9284
TIME...MOT...LOC 2137Z 246DEG 4KT 3859 9286

Schaumann
Special weather statement, Jul 19, 6:28 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
628 PM CDT Sun Jul 19 2020

MOZ055-192345-
Benton MO-
628 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON COUNTY UNTIL 645
PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, moving northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Truman Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3818 9338 3826 9346 3837 9335 3830 9326
      3820 9319
TIME...MOT...LOC 2327Z 239DEG 5KT 3824 9337

Schaumann
Local storm report, Jul 19, 6:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     1 NNE STELLA            36.78N 94.18W
07/16/2020                   NEWTON             MO   PUBLIC

            WINDS DAMAGED TWO TREES. TOP PARTS BROKEN
            OFF. O HIGHWAY AND REDBUD WIND DAMAGED AN
            OLD HAY BARN., ABOUT 1 MILE NORTH OF OUR
            LOCATION, ANOTHER OLD TREE UPROOTED. VIA
            SOCIAL MEDIA. DELAYED REPORT.

&&

TEO
Special weather statement, Jul 19, 7:38 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
738 PM CDT Sun Jul 19 2020

MOZ068-079-080-200115-
Dallas MO-Polk MO-Hickory MO-
738 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HICKORY...
NORTHWESTERN DALLAS AND NORTHEASTERN POLK COUNTIES UNTIL 815 PM
CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bolivar, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pomme de Terre Lake...            Pittsburg...
Polk...                           Urbana...
Louisburg...                      Goodson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Pomme de Terre Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3766 9341 3775 9344 3784 9340 3788 9312
      3776 9308 3764 9312
TIME...MOT...LOC 0037Z 274DEG 12KT 3775 9335

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:38 PM CDTSpecial Weather StatementSGFPolk37 min
Jul 19, 8:15 PM CDTSpecial Weather StatementSGFPhelps45 min
Jul 19, 8:56 PM CDTSpecial Weather StatementSGFWebster49 min
Jul 20, 8:08 AM CDTSpecial Weather StatementSGFMorgan52 min
Jul 20, 8:32 AM CDTSpecial Weather StatementSGFMorgan28 min
Jul 20, 12:14 PM CDTSpecial Weather StatementSGFCamden46 min
Jul 20, 12:26 PM CDTSpecial Weather StatementSGFPolk34 min
Jul 20, 12:34 PM CDTSevere Thunderstorm WarningSGFCamden41 min
Jul 20, 1:09 PM CDTSpecial Weather StatementSGFCamden36 min
Jul 20, 2:01 PM CDTSpecial Weather StatementSGFMaries, Phelps, Pulaski44 min
Jul 20, 2:39 PM CDTSpecial Weather StatementSGFPhelps36 min
Jul 20, 2:46 PM CDTSpecial Weather StatementSGFDent29 min
Jul 20, 3:45 PM CDTSevere Thunderstorm WarningSGFShannon15 min
Jul 19, 7:47 PM CDTSevere Thunderstorm WarningSGFBourbon43 min
Jul 19, 8:27 PM CDTSpecial Weather StatementSGFBourbon48 min
Jul 19, 9:18 PM CDTAreal Flood AdvisorySGFBourbon4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.